Doctors Lounge - Reproductive Medicine AnswersBack to Reproductive Medicine Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/16/2017.
Forum Name: Fertility
|young lady - Thu Jul 23, 2009 7:09 am||
Hi I have just discovered that st John's wort can decrease the effectiveness of implanon and i'm slightly concerned. I've had my implant in for 2 1/2 years its due out in feb next year and so far no pregnacies. However recently I found myself getting very depressed around the date of my period to the point where it was starting to have impact on my relationship. I didn't want to tell the doctor because I don't want my medical records to say that I suffered from depression so I started taking st john's wort. I assumed that because it's a herbal remedy and available over the counter that it wouldn't have any side effects. I had been taking it for about a month when my mum came to visit me, (she's a nurse) she saw the st john's wort in the bathroom and told me that I shouldn't be taking it because it can cause implanon to stop working properly. I have looked around on web for more info and found out that she was right but I can't find any info on how long you have to have been taking it for it to effect implanon, and advice would be good. Thank you.
|Debbie Miller, RN - Sat Aug 08, 2009 9:41 pm||
The reason you cannot find this information is because it really is not known. Extensive testing has not been performed in this. Herbal supplements definitely have side effects. Just because it is available without prescription does not mean it is not potent medication. It just is not regulated by the FDA and other agencies because it is a supplement; not a drug per se. Be careful whenever you take any kind of medication.
If you have symptoms of depression, discuss this with your doctor. There are also some other remedies such as increased exercise and daily sunlight that raises your serotonin levels safely.
I would recommend a book, When Your Body Gets the Blues, by Marie-Annette Brown and Jo Robinson.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.